Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 182, NWS Topeka, KS

June 25, 2019Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 25, 2019, 7:43 PM CDT for Cloud County, Republic County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2019, 7:43 PM CDT (00:43 UTC)
Expired
Jun 25, 2019, 8:45 PM CDT
In force
62 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:50 PM CDTTSTM WND GST 602 Wnw Courtland, KSSPOTTER WAS DRIVING ON HIGHWAY 36 AND CONFIDENT THAT HE EXPERIENCED 60 MPH WIND GUSTS AS THE STORM WAS PASSING OVER.
Jun 25, 8:53 PM CDTHAIL 1.256 S Jamestown, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:08 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS53 KTOP 260043
SVRTOP
KSC029-157-260145-
/O.NEW.KTOP.SV.W.0182.190626T0043Z-190626T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
743 PM CDT Tue Jun 25 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Republic County in north central Kansas...
  Northwestern Cloud County in north central Kansas...

* Until 845 PM CDT.

* At 743 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Courtland, moving southeast at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Concordia, Scandia, Jamestown, Courtland and Norway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3986 9793 3990 9784 3954 9758 3945 9793
TIME...MOT...LOC 0043Z 337DEG 20KT 3983 9794 

HAIL...2.00IN
WIND...60MPH
 
$$

Hennecke
1 follow-up statement
902 
WWUS53 KTOP 260116
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
816 PM CDT Tue Jun 25 2019

KSC029-157-260145-
/O.CON.KTOP.SV.W.0182.000000T0000Z-190626T0145Z/
Republic-Cloud-
816 PM CDT Tue Jun 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES...

At 814 PM CDT, a severe thunderstorm was located 4 miles southwest of
Norway, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.  At 750 pm, 60 mph wind gusts 
         were reported near Courtland.  

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Concordia, Scandia, Jamestown, Courtland and Norway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3981 9793 3983 9779 3954 9758 3945 9793
TIME...MOT...LOC 0114Z 337DEG 20KT 3967 9785 

HAIL...1.75IN
WIND...60MPH
 
$$

Hennecke

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:43 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 25, 6:43 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Topeka KS
643 PM CDT Tue Jun 25 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 321 PM CDT Tue Jun 25 2019

Trends over the next several hours remain the main challenge. A very
weak boundary remains near I-80 in central and eastern Nebraska with
modest south to southwest winds bringing dewpoints in the middle to
upper 60s into eastern Kansas. Cumulus fields have been quite
limited so far though there is some recent better development near
the KUEX radar. The increasing instability is under modest height
rises as remnant cirrus moves across eastern Kansas.

Model signals continue to vary but the persistent trend has been for
lesser activity than the means suggested 24 hours ago. The main
focus continues to be on the boundary, but decreasing CIN may still
allow for isolated development south into the warm sector. If storms
can form, there remains to be moderate shear and strong instability
to support severe storms, with large hail and perhaps wind, with the
non-zero chance for a tornado isolated supercells. Flash flood
potential remain modest with little opportunity for training. Any
convection should dissipate from late evening on with modest low-
level jet and increasing cap strength on modest mid-level WAA.

For Wednesday, the environment over southeastern locations returns to
one of moderate to high CAPE and limited CIN though forcing for
ascent looks rather sparse as heights continue to rise and will keep
any mention out. Continued lower-level WAA as well leads to
slightly warmer temps.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 321 PM CDT Tue Jun 25 2019

The late week to early next week periods continue to feature the
signal for persistent elevated heat and somewhat breezy conditions,
especially in the end of the week in the early weekend. With a
building cap and steadily rising heights, precipitation chances
remain low though non-zero with a moist and humid airmass in place.
There are indications in the central Plains upper ridge weakening
early next week which could bring a boundary into the region and may
bring some chance for convection. 850 mb temps remain on track to
rise into the lower to middle 20s Celsius supporting highs in the 90s
with wet ground conditions keeping dewpoints in the upper 60s to
middle 70s. Heat indices are again expected to peak near 105 on
Friday and Saturday with lesser confidence in the combination of the
heat and humidity beyond this with drying boundary conditions and
lesser mixing as winds back/weaken somewhat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 626 PM CDT Tue Jun 25 2019

For the 00Z TAFs, have continued with VFR for now. A highly
uncertain situation remains in how far south storms will advance
into the area tonight. Therefore, will continue to monitor trends
as storms propagate down from Nebraska to see if they can get
going deeper into the area. It is possible that storms weaken
before getting into the terminals and be in the form of showers
which would be sometime after 03Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...Drake
Hazardous weather outlook, Jun 25, 3:37 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
337 PM CDT Tue Jun 25 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-262045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
337 PM CDT Tue Jun 25 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms remain possible for the entire area, with the
chances spreading south across the area from late this afternoon
into the evening, and ending from northwest to southeast
overnight. Thunderstorms this afternoon and evening may be severe
and produce very large hail up to the size of tennis balls and
wind gusts up to 70 mph. There is also a very small risk for
tornadoes. Locally heavy rainfall is also possible.

Flooding continues on some area rivers. The latest forecast has
the Big Blue River and its tributaries remaining in flood for an
extended period of time due to elevated water levels on Tuttle
Creek Lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values peaking from 100 to 105 degrees may be common
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 25, 6:52 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
652 PM CDT Tue Jun 25 2019

KSZ008-260030-
Republic-
652 PM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY UNTIL 730 PM
CDT...

At 651 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Deshler to 4 miles south of
Hardy to Mankato. Movement was southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Belleville, Scandia, Courtland, Norway, Republic, Munden and Narka.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 4000 9737 3974 9764 3965 9788 3966 9793
      4000 9793
TIME...MOT...LOC 2351Z 313DEG 20KT 4012 9779 3995 9793 3978 9820

Hennecke

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:00 PM CDTSevere Thunderstorm WarningTOPRepublic60 min
Jun 25, 7:56 PM CDTSpecial Weather StatementTOPMarshall34 min
Jun 25, 8:03 PM CDTSpecial Weather StatementTOPRepublic42 min
Jun 25, 8:25 PM CDTSpecial Weather StatementTOPMarshall50 min
Jun 25, 8:29 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington46 min
Jun 25, 8:59 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Geary, Ottawa, Pottawatomie and 2 more46 min
Jun 25, 9:15 PM CDTSpecial Weather StatementTOPCloud45 min
Jun 25, 9:45 PM CDTSpecial Weather StatementTOPGeary, Morris, Riley, Wabaunsee45 min
Jun 25, 9:56 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Pottawatomie, Riley, Shawnee, Wabaunsee49 min
Jun 25, 10:07 PM CDTSpecial Weather StatementTOPOttawa38 min
Jun 25, 10:24 PM CDTSpecial Weather StatementTOPLyon, Morris66 min
Jun 25, 10:37 PM CDTSpecial Weather StatementTOPOsage, Shawnee53 min
Jun 25, 10:51 PM CDTSpecial Weather StatementTOPDickinson54 min
Jun 25, 11:25 PM CDTSpecial Weather StatementTOPDickinson, Lyon, Morris, Osage35 min
Jun 26, 12:00 AM CDTSpecial Weather StatementTOPCoffey, Franklin, Osage45 min
Jun 26, 12:28 AM CDTSpecial Weather StatementTOPCoffey, Douglas, Franklin32 min
Jun 26, 12:32 AM CDTSpecial Weather StatementTOPClay28 min
Jun 26, 12:58 AM CDTSpecial Weather StatementTOPClay32 min
Jun 26, 1:33 AM CDTSpecial Weather StatementTOPClay27 min
Jun 26, 2:39 AM CDTRiver Flood WarningTOPDickinson24 hr
Jun 26, 7:20 AM CDTSpecial Weather StatementTOPMarshall40 min
Jun 26, 7:58 AM CDTSpecial Weather StatementTOPMarshall32 min
Jun 26, 10:12 AM CDTAreal Flood WarningTOPJefferson24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.